A Weighted Approach to the Maximum Cardinality Bipartite Matching Problem with Applications in Geometric Settings

Authors Nathaniel Lahn, Sharath Raghvendra

Thumbnail PDF


  • Filesize: 493 kB
  • 13 pages

Document Identifiers

Author Details

Nathaniel Lahn
  • Virginia Tech, Blacksburg, VA, USA
Sharath Raghvendra
  • Virginia Tech, Blacksburg, VA, USA

Cite AsGet BibTex

Nathaniel Lahn and Sharath Raghvendra. A Weighted Approach to the Maximum Cardinality Bipartite Matching Problem with Applications in Geometric Settings. In 35th International Symposium on Computational Geometry (SoCG 2019). Leibniz International Proceedings in Informatics (LIPIcs), Volume 129, pp. 48:1-48:13, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2019)


We present a weighted approach to compute a maximum cardinality matching in an arbitrary bipartite graph. Our main result is a new algorithm that takes as input a weighted bipartite graph G(A cup B,E) with edge weights of 0 or 1. Let w <= n be an upper bound on the weight of any matching in G. Consider the subgraph induced by all the edges of G with a weight 0. Suppose every connected component in this subgraph has O(r) vertices and O(mr/n) edges. We present an algorithm to compute a maximum cardinality matching in G in O~(m(sqrt{w} + sqrt{r} + wr/n)) time. When all the edge weights are 1 (symmetrically when all weights are 0), our algorithm will be identical to the well-known Hopcroft-Karp (HK) algorithm, which runs in O(m sqrt{n}) time. However, if we can carefully assign weights of 0 and 1 on its edges such that both w and r are sub-linear in n and wr=O(n^{gamma}) for gamma < 3/2, then we can compute maximum cardinality matching in G in o(m sqrt{n}) time. Using our algorithm, we obtain a new O~(n^{4/3}/epsilon^4) time algorithm to compute an epsilon-approximate bottleneck matching of A,B subsetR^2 and an 1/(epsilon^{O(d)}}n^{1+(d-1)/(2d-1)}) poly log n time algorithm for computing epsilon-approximate bottleneck matching in d-dimensions. All previous algorithms take Omega(n^{3/2}) time. Given any graph G(A cup B,E) that has an easily computable balanced vertex separator for every subgraph G'(V',E') of size |V'|^{delta}, for delta in [1/2,1), we can apply our algorithm to compute a maximum matching in O~(mn^{delta/1+delta}) time improving upon the O(m sqrt{n}) time taken by the HK-Algorithm.

Subject Classification

ACM Subject Classification
  • Theory of computation → Design and analysis of algorithms
  • Theory of computation → Graph algorithms analysis
  • Theory of computation → Network flows
  • Bipartite matching
  • Bottleneck matching


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. P. K. Agarwal and K. R. Varadarajan. A near-linear constant-factor approximation for euclidean bipartite matching? In Proc. 12th Annual Sympos. Comput. Geom., pages 247-252, 2004. Google Scholar
  2. Pankaj K. Agarwal, Kyle Fox, Debmalya Panigrahi, Kasturi R. Varadarajan, and Allen Xiao. Faster Algorithms for the Geometric Transportation Problem. In 33rd International Symposium on Computational Geometry, SoCG 2017, July 4-7, 2017, Brisbane, Australia, pages 7:1-7:16, 2017. Google Scholar
  3. Pankaj K. Agarwal and R. Sharathkumar. Approximation algorithms for bipartite matching with metric and geometric costs. In Symposium on Theory of Computing, STOC 2014, New York, NY, USA, May 31 - June 03, 2014, pages 555-564, 2014. Google Scholar
  4. Mudabir Kabir Asuthulla, Sanjeev Khanna, Nathaniel Lahn, and Sharath Raghvendra. A Faster Algorithm for Minimum-Cost Bipartite Perfect Matching in Planar Graphs. In SODA, pages 457-476, 2018. Google Scholar
  5. Glencora Borradaile, Philip N. Klein, Shay Mozes, Yahav Nussbaum, and Christian Wulff-Nilsen. Multiple-source multiple-sink maximum flow in directed planar graphs in near-linear time. In FOCS, pages 170-179, 2011. Google Scholar
  6. A. Efrat, A. Itai, and M. J. Katz. Geometry Helps in Bottleneck Matching and Related Problems. Algorithmica, 31(1):1-28, September 2001. URL: http://dx.doi.org/10.1007/s00453-001-0016-8.
  7. L. R. Ford Jr and D. R. Fulkerson. A simple algorithm for finding maximal network flows and an application to the Hitchcock problem. No. RAND/P-743, 1955. Google Scholar
  8. H. N. Gabow and R.E. Tarjan. Faster scaling algorithms for network problems. SIAM J. Comput., 18:1013-1036, October 1989. URL: http://dx.doi.org/10.1137/0218069.
  9. Harold N Gabow. The weighted matching approach to maximum cardinality matching. Fundamenta Informaticae, 154(1-4):109-130, 2017. Google Scholar
  10. J. Hopcroft and R. Karp. An n^5/2 Algorithm for Maximum Matchings in Bipartite Graphs. SIAM Journal on Computing, 2(4):225-231, 1973. Google Scholar
  11. Harold Kuhn. Variants of the Hungarian method for assignment problems. Naval Research Logistics, 3(4):253-258, 1956. Google Scholar
  12. Nathaniel Lahn and Sharath Raghvendra. A Faster Algorithm for Minimum-Cost Bipartite Matching in Minor Free Graphs. In SODA, pages 569-588, 2019. Google Scholar
  13. Yin Tat Lee and Aaron Sidford. Following the Path of Least Resistance : An Õ(m sqrt(n)) Algorithm for the Minimum Cost Flow Problem. CoRR, abs/1312.6713, 2013. URL: http://arxiv.org/abs/1312.6713.
  14. Aleksander Madry. Navigating central path with electrical flows: From flows to matchings, and back. In Foundations of Computer Science (FOCS), pages 253-262. IEEE, 2013. Google Scholar
  15. Marcin Mucha and Piotr Sankowski. Maximum matchings via Gaussian elimination. In FOCS, pages 248-255, 2004. Google Scholar
  16. Jeff M. Phillips and Pankaj K. Agarwal. On Bipartite Matching under the RMS Distance. In Proceedings of the 18th Annual Canadian Conference on Computational Geometry, CCCG 2006, August 14-16, 2006, Queen’s University, Ontario, Canada, 2006. Google Scholar
  17. R. Sharathkumar. A sub-quadratic algorithm for bipartite matching of planar points with bounded integer coordinates. In SOCG, pages 9-16, 2013. Google Scholar
  18. R. Sharathkumar and P. K. Agarwal. A Near-Linear time Approximation Algorithm for Geometric Bipartite Matching. In Proc. 44th Annual ACM Annual Sympos. on Theory of Comput., pages 385-394, 2012. Google Scholar
  19. R. Sharathkumar and P. K. Agarwal. Algorithms for Transportation Problem in Geometric Settings. In Proc. 23rd Annual ACM/SIAM Sympos. on Discrete Algorithms, pages 306-317, 2012. Google Scholar
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail